Patients taking Invokana and other SGLT2 inhibitors to treat and control their Type II diabetes have done so with the risk of a wide variety of adverse side effects for quite some time. The drugs’ links to serious conditions like bone fractures, kidney failure, and a particularly dangerous condition known as ketoacidosis are well established. They can strike anyone – young, old, men, and women.
However, there is another risk associated with the use of Invokana and it affects a very specific – and perhaps surprising – subset of the population: uncircumcised males.
An analysis of pooled research data indicates that the use of canagliflozin (Invokana) may present a link to genital mycotic infections. And, while most of these infections can be cleared up through normal treatments such as topical antifungals, in some cases they become so severe that the patient; if uncircumcised, eventually required the procedure. Most events involving Invokana triggering an infection requiring circumcision occurred within the first year of use.
While a year might not seem like a very long time for a serious side effect to develop, other effects of Invokana on the body can present themselves much, much faster. For example, the FDA has warned the public about Invokana’s effects on bone loss and detriments to bone density. Patients taking 300mg of Invokana were shown to be nearly 50 percent more likely to suffer a fracture, and some patients were suffering fractures within 12 weeks of starting the drug. Just two years later, patients were showing decreases in bone density of up to 1.2 percent.
The risk of diabetic ketoacidosis continues to cast its shadow on Invokana patients as well. The potentially life threatening condition occurs when the cells of the body are no longer able to get the sugars they need to convert to energy. Starved and desperate, they do the only thing they can to survive and begin breaking down surrounding fats and muscle mass. The consumption of these cells and fibers releases ketones into the bloodstream and raises the acid level in the blood to dangerously high levels. The result can mean hospitalization as well as diabetic coma, brain swelling, and even death.
Given the dangers involved with both Type II diabetes and the drugs used to treat and control it, it is imperative for patients to maintain clear and open communication with their medical professionals and follow their advice when it comes to diet, nutrition, and exercise.